Nevada, 2004

High Wind in Nevada, January 1, 2004

January 1, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 1, 10:15 AM PST, 42 minutes earlier.

Area forecast discussion, Jan 1, 10:15 AM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1015 AM PST THU JAN 1 2004

.SHORT TERM...
UPDATED ZONES AND WARNINGS TO INCREASE SNOW AMOUNTS IN THE WARNING
AREAS AND IN WESTERN NV VALLEYS BASED ON CURRENT CONDITIONS AND
REPORTS RECEIVED SO FAR SHOWING ACCUMULATION APPROACHING A FOOT AT
TRUCKEE BY 10 AM. BAND OF SNOW MOVING THROUGH THE RENO AREA AND
ACCUMULATING ALONG FOOTHILLS AND HIGHER ELEVATIONS. OVERALL FORECAST
LOOKS GOOD OTHERWISE.

PREVIOUS DISCUSSION
HEAVY PRECIP CONTINUES WEST OF THE SIERRA CREST WITH HEAVY SNOW
BEING REPORTED AT KBLU.  SNOW HAS STARTED TO MOVE INTO EASTERN
LASSEN COUNTY AND THE TAHOE BASIN.  WINDS HAVE ALSO STARTED TO PICK
UP WITH WINDS GUSTING TO 40 MPH IN WASHOE VALLEY SOUTH OF RENO.

JET MAX AT 300 MB MOVES INTO THE CENTRAL SIERRA TODAY.  LEFT FRONT
QUAD OVER THE TAHOE REGION TODAY AND MOVES SOUTH TONIGHT.  STRONG
UPPER LEVEL DYNAMICS...COMBINED WITH OROGRAPHIC EFFECTS...WILL HELP
TO INTENSIFY SNOWFALL OVER THE SIERRA TODAY.  OVER TWO FEET OF
SNOWFALL IS POSSIBLE IN THE HIGHER ELEVATIONS OF THE SIERRA BY
TONIGHT.  MODELS CONTINUE TO FORECAST STRONG WINDS AND THIS IS NOW
BEING SEEN IN SURFACE OBSERVATIONS.  WINDS HAVE BEEN SUSTAINED AT 20
MPH WITH GUSTS TO AT LEAST 30 MPH AT MANY LOCATIONS IN THE LEE OF
THE SIERRA.  THE WINDS WILL BECOME STRONGER TODAY AS THE UPPER JET
APPROACHES AND THE WINDS START TO MIX DOWN.  WINDS AT 700 MB ARE
PROGGED TO REACH 70 KTS BY 00Z FRIDAY.  WILL ISSUE A HIGH WIND
WARNING FOR NORTHERN ZONES JUST EAST OF THE SIERRA.  WINDS START TO
WEAKEN THIS EVENING SO WILL ONLY ISSUE A WIND ADVISORY FOR MINERAL
COUNTY AND THE VALLEYS OF EASTERN MONO COUNTY.

BROAD UPPER TROUGH REMAINS OVER THE WESTERN CONUS FRIDAY AND
SATURDAY.  WITH WESTERLY FLOW OFF THE PACIFIC AND CYCLONIC FLOW
ALOFT CHANCE OF SNOW REMAINS IN FORECAST INTO THE WEEKEND...
ESPECIALLY NEAR THE SIERRA.  SINCE THE COLDEST AIR STAYS TO THE
NORTH TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH SATURDAY.  OHARA

.LONG TERM...SUNDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS THIS
MORNING CONTINUED TO SHOW A DOMINATE MILD AND VERY STRONG WESTERLY
FLOW OFF THE CENTRAL PACIFIC INTO NORTHERN CALIFORNIA AND WESTERN
NEVADA STARTING AROUND TUESDAY AND PERSISTING THROUGH MUCH OF NEXT
WEEK. THE MODELS DIFFERED IN TIMING AND AMOUNT OF AMPLIFICATION OF
INDIVIDUAL FEATURES WITHIN THIS FLOW. SO THE EXTENDED FORECAST WILL
REMAIN MOSTLY UNCHANGED WITH COLD AIRMASS SUNDAY BEING SWEPT
EASTWARD MONDAY AND ENSUING BREEZY TO WINDY CONDITIONS AND MILDER
TEMPERATURES ALL AREAS TUESDAY AND BEYOND. DUE TO THE ALMOST
TROPICAL NATURE OF THE AIRMASS SNOW LEVELS WERE RAISED AGAIN FROM
THE PREVIOUS FORECAST. SNOW WILL BE LIMITED TO MOUNTAIN AREAS
GENERALLY ABOVE 6500 FEET. WINDS WILL BE A PROBLEM WITH AVERAGE
700MB WINDS HOVERING AROUND 50 TO 60 KTS THROUGH PERIOD. SO HEAVY
PRECIPITATION IN THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA
FOLLOWED IMMEDIATELY TO THE EAST BY SIGNIFICANT SHADOWING AND
GENERALLY LIGHTER QPF/PERIODS OF STRONG WINDS. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 TODAY
      HIGH WIND WARNING ZONES 3 AND 5 TODAY
      WIND ADVISORY ZONE 1 THROUGH THIS EVENING
      LAKE WIND ADVISORY FOR PYRAMID LAKE TODAY.
.CA...WINTER STORM WARNING ZONE 71 ABOVE 5500 FEET AND ZONE 72
        TODAY
      WINTER STORM WARNING ZONE 73 ABOVE 6000 FEET TODAY AND
        TONIGHT
      HIGH WIND WARNING ZONE 70 AND FOR ZONE 71 BELOW 5500 FEET TODAY
      WIND ADVISORY FOR ZONE 73 BELOW 6000 FEET THROUGH THIS EVENING.

&&
Hazardous weather outlook, Jan 1, 6:45 AM PST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST THU JAN 1 2004

CAZ070>073-NVZ001>005-021500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
645 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO BRING HEAVY SNOW TO
THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA. IN ADDITION STRONG
WINDS ARE EXPECTED TO THE IMMEDIATE EAST IN THE LOWER VALLEYS. SEE
THE LATEST WINTER STORM WARNING /WWUS45 KREV WSWREV/ AND WEATHER
MESSAGE /WWUS75 KREV NPWREV/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD AND UNSETTLED AIRMASS FRIDAY THROUGH THE WEEKEND WILL BE
PUSHED EASTWARD BY A STRONG AND MILD PACIFIC JETSTREAM MONDAY
THROUGH WEDNESDAY. A RELATIVE BREAK IN WIDESPREAD HAZARDOUS WEATHER
WILL BE FOLLOWED BY HEAVY MOUNTAIN SNOWS AND POTENTIAL STRONG WINDS
IN THE LOWER VALLEYS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EMERGENCY
MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD MONITOR THE LATEST
FORECASTS CONCERNING THIS FAST UNSETTLED WEATHER PATTERN.

HOHMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Washoe

When
January 1, 10:57 AM PST
Where
Northern Washoe forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.665, -119.664 (the zone’s center; the record gives no point)

64 knot (74 mph) wind gust at Barrel Springs RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432295.